Hail, O'Brien
- When
- June 14, 2:50 PM CST
- Where
- O'Brien County, 0.69 mi N of Hartley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.190, -95.480
Thunderstorms produced hail, some large, in O'Brien County in northwest Iowa on the afternoon and evening of June 14th. There was also one nickel size hail report in Clay County in northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced hail, some large, in O'Brien County in northwest Iowa on the afternoon and evening of June 14th. There was also one nickel size hail report in Clay County in northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 2:26 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 326 PM CDT FRI JUN 14 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 325 PM CDT FRI JUN 14 2013 SEVERE THUNDERSTORM THREAT STILL EXISTS OVER THE AREA LATE THIS AFTERNOON AND EVENING. CONVERGENCE IS STRENGTHENING AT/NEAR THE SURFACE OVER NORTHEAST NEBRASKA AND THIS CONVERGENCE COUPLED WITH A BOUNDARY THAT EXTENDS SOUTH OF THERE SHOULD PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. VIRTUALLY ALL OF THE MODELS...INCLUDING THE HIGH RESOLUTION MODELS SUGGEST THIS AREA FOR DEVELOPMENT AND ONLY DIFFER ON HOW FAR NORTH THE STRONG UPDRAFTS WILL BE. SUSPECT THAT DEVELOPMENT WILL OCCUR IN NORTHWEST KANSAS TO CENTRAL NEBRASKA THEN WORK NORTHEAST. WHILE CAPPING WILL NEED TO BE OVERCOME...LIKELY NEEDING HIGH TEMPERATURES CLOSE TO 95 DEGREES...IF ANYTHING COULD DEVELOP IT SHOULD QUICKLY BECOME SEVERE. MODELS STILL HINTING AT SURFACE BASED CAPE VALUES OF 3000 TO 3500 J/KG WITH DEEP LAYER SHEAR OF ABOUT 30 TO 35 KNOTS. THE SURFACE TO 1 KM SHEAR ALSO SUGGESTED TO BE AROUND 20 KNOTS SO A TORNADO WOULD BE POSSIBLE. AT THIS TIME DAKOTA AND DIXON COUNTIES APPEAR TO HAVE THE HIGHEST THREAT FOR TORNADOES IN THE SIOUX FALLS CWA. THERE HAVE BEEN SOME HINTS THAT SOME SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER THE FAR WESTERN CWA AS THE UPPER LEVEL SUPPORTS SWINGS INTO THE AREA BUT WILL NOT INCLUDE ANY CHANCES YET AS CONFIDENCE IN THAT IS TOO LOW. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FAR SOUTHERN CWA ON SATURDAY AS THE UPPER LEVEL WAVE MOVES THROUGH. INSTABILITY AND SHEAR MUCH WEAKER ON SATURDAY SO MORE GENERAL CHANCES WITH NO SEVERE THUNDERSTORMS EXPECTED. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 325 PM CDT FRI JUN 14 2013 PRECIP CHANCES ACROSS NORTHWEST IOWA APPEAR TO WANE FAIRLY RAPIDLY SATURDAY EVENING WITH SURFACE BOUNDARY AND CONVECTION EXPECTED TO FOCUS ALONG AND SOUTH OF I-80. SURFACE RIDGE NOSES INTO THE REGION...RESULTING IN GOOD RADIATIVE CONDITIONS. SURFACE RIDGE BEGINS TO DRIFT TO THE SOUTH AND EAST ON SUNDAY WITH INSTABILITY ALOFT STARTING TO CREEP INTO SOUTH CENTRAL SOUTH DAKOTA. INSTABILITY APPEARS TO BE FAIRLY CAPPED WITH WARM LAYER NEAR 700 MB. WHILE ELEVATED INSTABILITY CREEPS NORTHWARD THROUGHOUT THE DAY...CAP ONLY WEAKENS SUBSTANTIALLY ENOUGH ALONG THE MISSOURI RIVER VALLEY WITH LACK OF STRONG UPPER LEVEL SUPPORT. MAY GET A LITTLE SUPPORT FROM RIGHT REAR QUADRANT OF STRENGTHENING JET STREAK...BUT STILL MAY BE DIFFICULT TO OVER COME 60-100 J/KG OF ELEVATED CIN. AS SUCH...LEFT SLIGHT CHANCE/LOW CHANCE POPS THROUGHOUT THE DAY BUT AM EXPECTING THE FOCUS TO BE SOUTH OF THE FORECAST AREA. AS COLD FRONT WORKS THROUGH THE AREA SUNDAY NIGHT HAVE SLIGHT CHANCE/LOW END CHANCE POPS MAINLY ACROSS NORTHWEST IOWA AND ADJACENT AREAS. STILL NOT A TON OF INSTABILITY TO WORK WITH...SO IF ANYTHING DEVELOPS EXPECTING MAINLY GENERAL THUNDERSTORMS WITH JUST AN ISOLATED THREAT OF SEVERE WEATHER AT BEST. SURFACE RIDGE BUILDS BACK INTO THE AREA MONDAY INTO TUESDAY CREATING RELATIVELY QUIET BENIGN WEATHER FOR MID JUNE. WINDS APPEAR TO BE FAIRLY LIGHT WITH DEW POINTS IN THE MID AND UPPER 50S. THEREAFTER...A SERIES OF SHORTWAVES MOVE ACROSS THE NORTHERN PLAINS WEDNESDAY AND BEYOND ORIGINATING FROM THE UPPER LOW OVER THE PACIFIC NORTHWEST. TIMING OF THE WAVES IS DIFFICULT THAT FAR OUT...SO LEFT POPS SIMILAR TO GUIDANCE WITH FOCUS MORE TOWARDS THE END OF THE PERIOD. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 616 AM CDT FRI JUN 14 2013 SCATTERED THUUNDERSTORMS WILL DEVELOP ACROSS MAINLY THE EASTERN PORTIONS OF THE AREA TODAY...THOUGH CONFIDENCE ON TIMING IS LOW. THE BETTER CHANCES WILL REMAIN EAST OF SIOUX FALLS...THOUGH CANNOT RULE OUT A PERIOD OF THUNDERSTORM ACTIVITY ANYTIME TODAY AROUND KFSD...WITH BRIEF REDUCED VISIBILITIES IN A HEAVIER STORM. NORTHWESTERN IOWA AND SOUTHWESTERN MINNESOTA WILL HAVE A BETTER CHANCE...ESPECIALLY THIS AFTERNOON AND EVENING. AS WINDS DIE OFF TONIGHT AT KFSD AND KSUX...MAY SEE MVFR VISIBILTIES DEVELOP LATER AT NIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT FRI JUN 14 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT FRI JUN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE AFTERNOON MAINLY ALONG AND EAST OF INTERSTATE 29...BUT THESE STORMS SHOULD NOT BECOME SEVERE. A BETTER CHANCE OF STORMS IS EXPECTED LATE THIS AFTERNOON AND EVENING OVER FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA INTO NORTHWEST IOWA. ANY OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF WALNUTS...WINDS TO 70 MPH AS WELL AS A FEW TORNADOES. FARTHER NORTHWEST OVER SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA A MORE ISOLATED THREAT FOR SEVERE THUNDERSTORMS EXISTS WITH A CHANCE FOR HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. FLOODING... RIVER LEVELS ARE SLOWLY FALLING WITH ONLY MINOR FLOODING OF THE LITTLE SIOUX RIVER AT LINN GROVE CONTINUING FOR THE NEXT FEW DAYS. OTHERWISE...WITH STORMS HAVING THE POTENTIAL TO TRAIN OVER THE SAME AREA TONIGHT INTO EARLY SATURDAY...LOCALIZED FLOODING MAY BE POSSIBLE SOUTH AND EAST OF A LINE ROUGHLY FROM YANKTON TO SPENCER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTHWESTERN IOWA ON SATURDAY...AND SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1257 PM CDT FRI JUN 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 8 S BERESFORD 42.96N 96.81W
06/14/2013 E0.50 INCH CLAY SD TRAINED SPOTTER
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 PM CDT FRI JUN 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 2 W SALIX 42.31N 96.32W
06/14/2013 E0.50 INCH WOODBURY IA TRAINED SPOTTER
WIND GUSTS OF 30 TO 40 MPH.
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CDT FRI JUN 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL HINTON 42.62N 96.29W
06/14/2013 E0.50 INCH PLYMOUTH IA PUBLIC
&&
ADAMSThe Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
6 hail. Local standard time, as filed.
Nickel size hail was accompanied by heavy rain.
Nickel size hail was accompanied by heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455138, 455139, 455140, 455141, 455142, 455143.